Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2003, 5:37 PM MDT for Colfax County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 5:37 PM MDT (23:37 UTC)
- Expired
- Jun 2, 2003, 6:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 187 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 022337 SVRABQ NMC007-030030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 537 PM MDT MON JUN 2 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO * UNTIL 630 PM MDT * AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RATON...OR ABOUT 3 MILES SOUTH OF RATON... MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL EASTERN COLFAX COUNTY SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3697 10452 3661 10469 3641 10404 3695 10402 $$ MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:35 PM MDT, 2 minutes earlier.
Area forecast discussion, Jun 2, 5:35 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 535 PM MDT MON JUN 2 2003 UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR NE NM UNTIL 1000 PM TO THE COORDINATION MESSAGE BELOW. MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS AND DISSIPATION TIME. CURRENT SATELLITE AND RADAR IMAGERY SHOWS MATURE CUMULUS ACROSS THE WESTERN...SOUTHERN...CENTRAL MOUNTAINS AS WELL AS JUST STARTING ALONG THE SANGRE DE CRISTOS AND ADJACENT EAST SLOPES. EXPECT MOST OF THE ACTIVITY ACROSS THE WEST AND SOUTH TO DISSIPATE AS THE SUN GOES DOWN ESPECIALLY WITH 30 TO LOWER 40 DEWPOINTS. HOWEVER... NORTHEASTERN AREAS COULD BE UNDER THE GUN WITH A WEAK RIPPLE CAUGHT IN THE NORTHWEST FLOW KEEPING THINGS GOING WELL INTO THE EVENING. ALSO EXPECT A STORM COMPLEX TO TRANSLATE IN FROM COLORADO AND HIT THE NORTHEAST CORNER. THUS WILL MENTION POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS PER SPC DISCUSSION ACROSS THE NORTHEAST. MODELS OVERALL INDICATE A STEADY NORTHWEST FLOW PATTERN THROUGH MUCH OF THE WEEK. LOOKING AT SOME MOISTURE SURGES DOWN THE EASTERN PLAINS HOWEVER GFS AND MESO ETA DIFFER ON SOME OF THE SOLUTIONS. FIGURE THAT THERE WILL BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE TO POP AT LEAST SOME ISOLATED ACTIVITY OVER THE MOUNTAINS THROUGH THE NEXT SEVERAL DAYS. ALSO LOOKING AT ONLY SLIGHT TEMPERATURE VARIATIONS THROUGH MIDWEEK BEFORE OVERALL COOLING TOWARDS THE END OF THE WEEK AS HEIGHTS FALL. HEDGED THE SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY AS MESO ETA LOOKS TO BE MUCH MORE BULLISH ON BRINGING A EASTERLY SURGE IN VS THE GFS. ALSO ADDED IN SOME SLIGHT CHANCE POPS OVER THE WESTERN MOUNTAINS TUESDAY AND WEDNESDAY AS FEEL THERE WILL BE ENOUGH INSTABILITY AND LOWER LEVEL MOISTURE FOR SOME ISOLATED DEVELOPMENT. ALSO TRIED TO FIND TUNE THE CHANCE POPS BASED ON THE LIKELIHOOD OF THUNDERSTORM COMPLEXES MOVING OUT OF THE CENTRAL MOUNTAINS INTO THE PLAINS. THAT IS ALWAYS A TOUGH CALL. TIMING OF THE WEAK RIPPLES CAUGHT IN THE NORTHWEST FLOW WILL ALSO PROVE TO BE TOUGH SO A WIDE PAINTBRUSH IS NEEDED. GFS INDICATES ANOTHER SIGNIFICANT PUSH INTO THE EASTERN PLAINS THURSDAY EVENING INTO FRIDAY MORNING. COULD FRIDAY NIGHT PROVIDE A STRONG ENOUGH PUSH TO SPILL HIGHER DEWPOINTS INTO THE RIO GRANDE VALLEY. TOUGH CALL...WILL MOST LIKELY HAVE TO BANK ON THUNDERSTORM COMPLEXES ALONG THE EAST SLOPES TO PROVIDE THE EXTRA NEEDED PUSH AS PRESSURE GRADIENT RATHER LAX. LONG RANGE MODELS HINTING AT A LARGE PATTERN CHANGE LATE ON THE WEEKEND INTO EARLY NEXT WEEK. ENSEMBLES SHOW BLOCKING WEST COAST RIDGE TO BREAK DOWN WITH ACTIVE NORTHERN JET ACROSS NORTHERN US. THIS WOULD PROVIDE THE IMPETUS TO BRING IN A MORE WEST TO SOUTHWEST FLOW ALOFT WHICH WOULD SPELL HIGHER MAX TEMPS...LOWER DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER AFTERNOON WINDS. BACK DOOR COLD FRONTS WOULD ALSO BE LESS INTRUSIVE. WILL TREND TOWARDS A DRIER FORECAST FOR MONDAY WITH HIGHER TEMPS. WACHTER PRELIMINARY NUMBERS... FARMINGTON................ 053/091 052/087 054 50000 GALLUP.................... 046/088 045/087 046 50000 GRANTS.................... 044/088 043/086 044 50100 GLENWOOD.................. 055/093 055/091 055 50000 CHAMA..................... 042/082 040/078 041 50212 LOS ALAMOS................ 051/081 050/074 050 50101 RED RIVER................. 038/069 036/065 037 50233 TAOS...................... 043/079 042/074 042 50222 SANTA FE.................. 049/081 048/076 048 50101 SANTA FE AIRPORT.......... 051/084 050/077 050 50001 ESPANOLA.................. 052/086 051/080 051 50001 ALBUQUERQUE HEIGHTS....... 061/091 061/087 061 50101 ALBUQUERQUE VALLEY........ 057/092 057/089 057 50101 ALBUQUERQUE FOOTHILLS..... 055/083 055/084 055 50101 ALBUQUERQUE WEST MESA..... 059/091 059/087 059 50101 SOCORRO................... 058/094 058/092 058 50101 SANDIAPARK/CEDAR CREST... 048/078 048/078 048 50111 MORIARTY/ESTANCIA......... 049/085 049/082 049 50111 CARRIZOZO................. 058/092 058/089 058 50111 RUIDOSO................... 051/087 051/083 051 50211 RATON..................... 047/077 046/069 046 50323 LAS VEGAS................. 048/080 046/072 046 50113 ROY....................... 047/078 045/072 046 50323 CLAYTON................... 054/076 051/070 055 50433 SANTA ROSA................ 055/087 053/080 054 50212 TUCUMCARI................. 056/085 053/078 056 50313 FORT SUMNER............... 059/089 058/082 059 50212 CLOVIS.................... 058/084 057/081 058 50213 PORTALES.................. 059/086 058/085 059 50212 ROSWELL................... 062/092 062/089 061 50111 .ABQ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM NMZ5-7..12..13.
Hazardous weather outlook, Jun 2, 6:00 AM MDT, 11 hours 37 minutes before
NMZ001>021-026-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING ACROSS THE NORTHEASTERN CORNER NORTH OF I-40 AND EAST OF THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE TEXAS AND OKLAHOMA BORDER COUNTIES ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE DOMINANT THREAT WITH ISOLATED TORNADOES POSSIBLE FROM CLOVIS TO CLAYTON. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE THURSDAY AND ON THE WEEKEND ACROSS THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN COLFAX...UNION...MORA AND HARDING COUNTIES.
In the hours before
Local storm report, Jun 2, 5:20 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
520 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM CAPULIN NM .75 INCH HAIL
06/02/03 UNION PUBLIC REPORT
JLPLocal storm report, Jun 2, 5:24 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
524 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 SE DES MOINES NM 1.50 INCH HAIL
06/02/03 UNION REPORTED BY OFF DUTY SPC
FORECASTER
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 26 min |
| Jun 1, 7:23 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 22 min |
| Jun 2, 4:44 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 61 min |
| Jun 2, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 58 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.